Alert archive / Wisconsin / Special Weather Statements in 2017

Special Weather Statement, NWS Milwaukee, WI

July 1, 2017Waukesha County, Wisconsin

NWS Milwaukee, WI issued this special weather statement at Jul 1, 2017, 1:13 PM CDT for Waukesha County, Wisconsin. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2017, 1:13 PM CDT (18:13 UTC)
Expired
Jul 1, 2017, 1:45 PM CDT
In force
32 min
Issued by
NWS Milwaukee, WI

County Waukesha County, WI

The radar

The Milwaukee radar (KMKX), 28 km from the middle of the area, began a volume at 18:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 1:28 PM CDTHAIL 0.751 Nne Merton, WIDIME SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.2 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2017-07-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 7 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2017-07-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
7 J/kg
Mixed-layer CIN
-108 J/kg
Mixed-layer LCL
744 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

208 
WWUS83 KMKX 011813
SPSMKX

Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
113 PM CDT SAT JUL 1 2017

WIZ058>060-065-066-011845-
Dodge-Waukesha-Milwaukee-Ozaukee-Washington-
113 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHERN WAUKESHA AND SOUTHERN WASHINGTON
COUNTIES...

At 110 PM CDT, a strong thunderstorm was located near Okauchee Lake, 
moving southeast at 30 mph. This storm has a history of producing 
dime size hail.

Dime size hail is possible with this storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Mequon, Pewaukee, Brown Deer, Sussex,
Hartland, Delafield, Elm Grove, Bayside, West Milwaukee, Okauchee
Lake, Oconomowoc and Merton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are boating or swimming, get out of the water and move 
indoors or inside a vehicle. Remember, lightning can strike out to 
10 miles from the parent thunderstorm. If you can hear thunder, you 
are close enough to be struck by lightning. Move to safe shelter 
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4310 8851 4327 8846 4321 8791 4295 8800
TIME...MOT...LOC 1810Z 284DEG 28KT 4317 8839 

$$

SPM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Milwaukee, WI wrote its last area forecast discussion before this special weather statement went out at Jul 1, 11:50 AM CDT, 1 hour 23 minutes earlier.

Area forecast discussion, Jul 1, 11:50 AM CDT, 1 hour 23 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Milwaukee/Sullivan WI
1150 AM CDT Sat Jul 1 2017

.UPDATE...

Diurnal cumulus clouds will continue to develop and spread across
the rest of the area into this afternoon. Weak differential
cyclonic vorticity advection from passing 500 mb vorticity maxima
should combine with weak low level confluence/convergence to
generate scattered showers and isolated thunderstorms into this
afternoon.

Gusty west winds in the southwestern portions of the area should
mix out dewpoints somewhat, which should push the showers/isolated
storms mainly to the northern and eastern portions of the area
later this afternoon.

Southeast winds with lake breeze will linger this afternoon,
though it may have some trouble pushing inland around and south of
Milwaukee. Mild temperatures are expected inland, cooler near the
lake.

Wood

&&

.MARINE...

Expect lake breeze with southeast winds to continue this afternoon
across the nearshore waters of Lake Michigan. Winds should
increase into the 10 to 15 knot range this afternoon, with waves
remaining in the 1 to 2 foot range.

Wood

&&

.PREV DISCUSSION... (Issued 722 AM CDT Sat Jul 1 2017)

UPDATE...

AVIATION(12Z TAFS)...

Altocumulus over the southeast will exit this morning.  Diurnal
cumulus development will yield widely scattered showers moving in
from the northwest late this morning. Perhaps a few thunderstorms
during the afternoon. Hit or miss variety. Will continue to
handle with VCSH. Otherwise, mainly VFR is expected during the
daylight hours into Saturday evening. An area of showers will move
into areas north and west of madison late tonight. Mainly vfr,
although some patchy MVFR/IFR fog in river valleys late tonight.

PREV DISCUSSION... (Issued 235 AM CDT Sat Jul 1 2017)

DISCUSSION...

Today and Tonight...Forecast Confidence is Medium...

One upper shortwave will exit eastern Wisconsin by mid morning.
Mid clouds and possibly a few light showers with it.

A weak mid level trough moves across southern Wisconsin this
afternoon. This will trigger widely scattered showers and a few
thunderstorms during this time. The storms shouldn't be widespread
enough to worry about canceling any outdoor plans. Low level
lapse rates are rather steep, but mid levels are a little more
stable. Therefore zero to 1 km mixed layer CAPE values are only
around 400 joules/kg, but surface based CAPE is around 1700
Joules/kg. Winds are rather unidirectional with weak shear.

Then a shortwave will drop down from the northwest and reach the
lake superior region later tonight. The stronger 250 mb winds at
the base of the trough will push across northern Wisconsin
tonight. At 700 mb a 45 knot wind max, along with a 850 mb 30-35
knot wind max reaches central Wisconsin by sunrise Sunday.
Moderate 700 mb upward motion reaches areas north and west of
Madison. Little in the way of elevated CAPE.

Sunday - Confidence...Medium
Influence of the primary vort track is to our north though mid
level flow will be cyclonic across our area. In the low levels a
surface trough will move through in the afternoon. There is some
instability with CAPE values proggd to be over 1k J/KG. Appears
the timing of the low level trough with the better instability
will be across the southeast CWA during the afternoon and evening
hours so will have some chance POPS going for this.

Monday - Confidence...Medium
Mid level flow remains from the northwest though overall pattern
shows only weak vorts in this pattern. Surface high looks to be in
control with primary lower level forcing mechanisms to our south.

Tuesday - Confidence...Low to Medium
Varying solutions on handling of positive tilt mid level low
across the middle of the country. the GFS and GEM have this
feature further north into Iowa while the 12z ECMWF had kept this
further south across the central Plains in the mid Miss Valley.
However the latest Euro has trended to be more in line with the
northern scenario. However the Euro is still keeping the precip to
our south or west with high pressure holding things back. So the
GFS and GEM suggest we could see some shra or maybe a tsra into
our area through some lingering influence of the high could have a
say on this.

Wednesday - Confidence...Medium
The GFS is a compromise solution between the dry ECMWF and very
wet GEM. The surface low is furthest north on the GEM and furthest
south on the ECMWF. So will need to keep the SHRA/isolated TSRA
chances in place.

Thursday - Confidence...Low to Medium
Northwest mid level flow persists though influence of the mid
level trough and surface low shifts to the east. There is some
model discrepancies on whether precip will occur with a surface
feature sliding southeast. The GFS is a little more robust with
this and so will leave the Superblend POPS as is for now.

Friday - Confidence...Low to Medium
Northwest/southeast oriented baroclinic zone may serve as the
focus for SHRA/TSRA development though details of this pattern are
not consistent. The models do continue to show a rather
pronounced northwest mid level flow.

AVIATION(06Z TAFS)...Showers have dissipated and attention is now
on prospects for ground fog during the overnight hours. Confidence
in ground fog is shaky as mid/high clouds will likely tamper with
radiational cooling conditions. At this time, expecting pockets
of transient ground fog given moist boundary layer conditions and
enough clearing from time to time, but eventually mid/high clouds
win out. The forecast for Saturday has changed little. Diurnal
cumulus development will yield widely scattered showers and
perhaps a few storms during the afternoon. Hit or miss variety.
Will continue to handle with VCTS in a few locations. Otherwise,
mainly VFR is expected during the daylight hours of Saturday into
Saturday evening.

MARINE...Widely scattered showers and a few storms mainly from the
late morning through the afternoon hours. Northwest or west until
a lake Breeze develops this afternoon. Wind speeds below 20
knots. Waves should stay at/below 1-2 feet.

&&

.MKX WATCHES/WARNINGS/ADVISORIES...
WI...None.
LM...None.
&&

Update...Wood
Today/Tonight and Aviation/Marine...Hentz
Sunday THROUGH Friday...Collar
Hazardous weather outlook, Jul 1, 3:30 AM CDT, 9 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Milwaukee/Sullivan WI
330 AM CDT Sat Jul 1 2017

WIZ046-047-051-052-056>060-062>072-020830-
Marquette-Green Lake-Fond Du Lac-Sheboygan-Sauk-Columbia-Dodge-
Washington-Ozaukee-Iowa-Dane-Jefferson-Waukesha-Milwaukee-
Lafayette-Green-Rock-Walworth-Racine-Kenosha-
330 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of east central
Wisconsin, south central Wisconsin, and southeast Wisconsin.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are mainly small chances for thunderstorms at times Sunday
afternoon into next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

LMZ643>646-020830-
Sheboygan to Port Washington WI-
Port Washington to North Point Light WI-
North Point Light to Wind Point WI-
Wind Point WI to Winthrop Harbor IL-
330 AM CDT Sat Jul 1 2017

This Hazardous Weather Outlook is for portions of Lake Michigan.

.DAY ONE...Today and Tonight

There is a slight chance of thunderstorms today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There are mainly small chances for thunderstorms at times Sunday
afternoon into next week.

Collar
www.weather.gov/mkx

In the hours before

Special weather statement, Jul 1, 12:07 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1207 PM CDT SAT JUL 1 2017

WIZ058-059-064-065-011730-
Dodge-Waukesha-Washington-Jefferson-
1207 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAUKESHA...
SOUTHWESTERN WASHINGTON...NORTHEASTERN JEFFERSON AND SOUTHEASTERN
DODGE COUNTIES...

At 1206 PM CDT, a strong thunderstorm was located over Watertown,
moving east at 35 mph. At 1205 PM CDT, pea size hail was reported
with this storm in Watertown.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Watertown, Pewaukee, Sussex, Hartland, Okauchee Lake, Oconomowoc,
Merton, Lac La Belle, Ixonia, Ashippun, Lebanon, Nashotah, Oconomowoc
Lake, Chenequa, Richwood, Mapleton, Stone Bank, North Lake, Holy Hill
and Pipersville.

LAT...LON 4312 8883 4326 8883 4328 8823 4310 8824
TIME...MOT...LOC 1706Z 274DEG 29KT 4318 8870

SPM
Special weather statement, Jul 1, 12:14 PM CDT, 59 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1214 PM CDT SAT JUL 1 2017

WIZ057-058-011745-
Dodge-Columbia-
1214 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN COLUMBIA AND WEST
CENTRAL DODGE COUNTIES...

At 1214 PM CDT, a strong thunderstorm was located near Rio, or 12
miles north of Windsor, moving east at 25 mph.

Winds in excess of 30 mph and pea size hail are possible with this
storm.

Locations impacted include...
Columbus, Fall River, Rio, Arlington, Wyocena, Otsego, Doylestown and
Danville.

LAT...LON 4332 8939 4349 8934 4348 8889 4328 8893
TIME...MOT...LOC 1714Z 277DEG 21KT 4338 8928

SPM
Local storm report, Jul 1, 12:18 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MILWAUKEE/SULLIVAN WI
1218 PM CDT SAT JUL 1 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1212 PM     HAIL             1 WNW WATERTOWN         43.20N 88.74W
07/01/2017  E0.75 INCH       JEFFERSON          WI   NWS EMPLOYEE

            DIME SIZE HAIL.

&&

BH
Special weather statement, Jul 1, 12:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
1223 PM CDT SAT JUL 1 2017

WIZ058-059-064-065-011815-
Dodge-Waukesha-Washington-Jefferson-
1223 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN WAUKESHA...
SOUTHWESTERN WASHINGTON...NORTHEASTERN JEFFERSON AND SOUTHEASTERN
DODGE COUNTIES...

At 1222 PM CDT, a strong thunderstorm was located over Watertown,
moving east at 20 mph. At 1212 PM CDT, dime size hail was reported
from this storm near Watertown.

Winds in excess of 30 mph and dime size hail are possible with this
storm.

Locations impacted include...
Watertown, Hartland, Delafield, Okauchee Lake, Oconomowoc, Merton,
Lac La Belle, Ixonia, Ashippun, Lebanon, Nashotah, Oconomowoc Lake,
Chenequa, Mapleton, Stone Bank, North Lake, Holy Hill, Pipersville,
Monterey and Lake Lac La Belle.

LAT...LON 4312 8877 4327 8876 4328 8829 4309 8830
TIME...MOT...LOC 1722Z 271DEG 15KT 4319 8870

SPM
Special weather statement, Jul 1, 1:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Milwaukee/Sullivan WI
113 PM CDT SAT JUL 1 2017

WIZ058>060-065-066-011845-
Dodge-Waukesha-Milwaukee-Ozaukee-Washington-
113 PM CDT SAT JUL 1 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN OZAUKEE...
NORTHWESTERN MILWAUKEE...NORTHERN WAUKESHA AND SOUTHERN WASHINGTON
COUNTIES...

At 110 PM CDT, a strong thunderstorm was located near Okauchee Lake,
moving southeast at 30 mph. This storm has a history of producing
dime size hail.

Dime size hail is possible with this storm.

Locations impacted include...
Milwaukee, Waukesha, West Allis, Wauwatosa, New Berlin, Brookfield,
Greenfield, Menomonee Falls, Mequon, Pewaukee, Brown Deer, Sussex,
Hartland, Delafield, Elm Grove, Bayside, West Milwaukee, Okauchee
Lake, Oconomowoc and Merton.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

If you are boating or swimming, get out of the water and move
indoors or inside a vehicle. Remember, lightning can strike out to
10 miles from the parent thunderstorm. If you can hear thunder, you
are close enough to be struck by lightning. Move to safe shelter
now! Do not be caught on the water in a thunderstorm.

LAT...LON 4310 8851 4327 8846 4321 8791 4295 8800
TIME...MOT...LOC 1810Z 284DEG 28KT 4317 8839

SPM

The office that day

Everything else NWS Milwaukee, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 12:07 PM CDTSpecial Weather StatementMKXWaukesha23 min
Jul 1, 12:14 PM CDTSpecial Weather StatementMKXColumbia31 min
Jul 1, 12:23 PM CDTSpecial Weather StatementMKXWaukesha52 min
Jul 1, 1:40 PM CDTSpecial Weather StatementMKXWashington35 min
Jul 1, 1:54 PM CDTSpecial Weather StatementMKXOzaukee21 min
Jul 1, 2:13 PM CDTSpecial Weather StatementMKXWaukesha32 min
Jul 1, 2:53 PM CDTSpecial Weather StatementMKXFond du Lac37 min

Nearby

Special Weather Statements in Wisconsin, 2017Every special weather statement in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.